Advertisement

Hypertopologies and Applications

  • R. Lucchetti
Part of the Mathematics and Its Applications book series (MAIA, volume 331)

Abstract

Hypertopologies, i.e. (admissible) topologies on the set of the closed subsets of a topological space, are not a central issue in optimization, nonlinear analysis, and well-posed problems. However, it is not a coincidence that a great impulse to the study of these topologies came in the recent years from people more involved in the former topics (and other, occasionally), rather than in general point set topology. The key point is that, when studying approximation and/or perturbation methods in analysis one needs soon topologies on closed sets, well suited especially for spaces that are not even locally compact, as e.g. infinite dimensional linear spaces. And, of course, this is not only matter of analysis: hypertopologies have important applications for instance in probability, statistics, mathematical economics, game theory. The aim of this paper is to describe and motivate a recent approach to the study and classification of hypertopologies, that seems to be particularly useful to deal with them for general applications, and to present some results in optimization, showing the use of these topologies. I do not make the effort of presenting here too formally these topics. My main goal is to give an idea how to look at them in view of the applications that I know, focusing especially on optimization problems and well-posedness.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Attouch, H., Azé, D. and Wets, R.J.B.: On continuity properties of the partial Legendre-Fenchel transform: convergence of sequences of augmented Lagrangian functions, Moreau-Yosida approximates, and subdifferentials operators, in J.B. Hiriart-Urrutv (ed.), Mathematics for Optimization, Elsevier, North-Holland, 1986.Google Scholar
  2. 2.
    Beer, G.: Topologies on Closed and Closed Convex Sets, Kluwer Acad. Publish., Dordrecht, 1993.zbMATHGoogle Scholar
  3. 3.
    Beer, G. and Lucchetti, R.: Convex optimization and the epidistance topology, Trans. Amer. Math. Soc. 327(1991), 795–813.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Beer, G. and Lucchetti, R.: The epidistance topology: continuity and stability results with applications to convex minimization problems, Math. Oper. Res. 17(1992), 715–726.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Beer, G. and Lucchetti, R.: Well posed optimization problems and a new topology for the closed subsets of a metric space, Rocky Mountain J. Math. 23(1993), 1197–1220.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Beer, G. and Lucchetti, R.: Convergence of epigraphs and of sublevel sets, Set- Valud Analusis 1(1993), 159–183.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Borwein, J. andLewis, A.: Convergence of Decreasing Sequences of Convex Sets in Nonreflexive Banach Spaces, Set- Valued Analysis 1(1993), 355–363.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Dontchev, A. and Zolezzi, T.: Well-posed optimization problems, Lecture Notes in Math. 1543, Springer Verlag, Berlin, 1993.zbMATHGoogle Scholar
  9. 9.
    Lucchetti, R. and Patrone, F.: Hadamard and Tykhonov well-posedness of a certain class of convex functions, J. Math. Anal. Appl. 88(1982), 204–215.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Lucchetti, R., Shunmugaraj, P. and Sonntag, Y.: Recent hypertopologies and continuity of the value function and of the constrained level sets, Numer. Funct. Anal. Optim. 14(1993). 103–115.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Revalski, J. P.: The paper in this volume.Google Scholar
  12. 12.
    Shunmugaraj, P.: On stability aspects in optimization, Thesis, Indian Institute of Technology, Bombay, 1990.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • R. Lucchetti
    • 1
  1. 1.Dipartimento di MatematicaUniversità di MilanoMilanoItaly

Personalised recommendations